Tornadoes · United States · Arkansas · 2013
EF1 tornado, Wickes, Arkansas, May 30, 2013
This EF1 tornado ran 2.4 miles across Polk County on May 30, 2013, touching down at 4:32 PM CDT and reaching 200 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 30, 2013
- Touchdown
- 4:32 PM CDT (21:32 UTC)
- Lifted
- 4:36 PM CDT (21:36 UTC)
- On the ground
- 4 minutes
- Path length
- 2.4 miles (3.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Polk County
- Touchdown point
- 34.278, -94.302
- Lift-off point
- 34.299, -94.267
- Record number
- 1305301532-01
The damage survey
55 damage points were recorded along this path by NWS LZK and NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- Numerous large trees down, tree crushed old mobile home.
- Numerous large trees down.
- Tree fell into house, barn destroyed.
- Trees on mobile home. Car crushed by trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The approach of low pressure aloft triggered numerous thunderstorms from the 30th into the early morning hours of the 31st. Tornadoes, severe thunderstorms, and flash flooding occurred. The flooding killed six people, and the tornadoes killed one. The same weather system caused severe storms and flash flooding again on June 1st. For the 24-hour period ending at 7 AM on the 31st, a band of very heavy rain fell from Waldron and Mena to Conway and Little Rock and then on to Newport and Augusta. Within this band, rainfall amounts of 3 to 5 inches were common, and isolated totals exceeded 7 inches. Also on the evening of the 30th, 3.09 inches of rain fell in one hour at Little Rock, breaking the all-time record for the greatest amount of rain in one hour in the city. The previous record was 3.00 inches on May 26, 1955. President Barack Obama declared federal disasters in these counties: Cleburne, Independence, Montgomery, Polk, Scott, Searcy, Stone, Van Buren, and Woodruff.
An EF1 tornado caused a mobile home and a horse trailer to be crushed by falling trees. Shingles were blown off a house. The metal roof was blown off a shed. Numerous trees were uprooted or snapped off.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 30, 2:03 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 30, 2:03 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 203 PM CDT THU MAY 30 2013 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHOWERS/STORMS WILL BE LIKELY THIS AFTERNOON AND TONIGHT...WITH ABUNDANT LOW LEVEL MOISTURE...HIGH SHEAR...AND INSTABILITY PRESENT. SOME SEVERE STORMS ARE POSSIBLE...AND A TORNADO WATCH HAS BEEN ISSUED THROUGH 02Z. SOME STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAINFALL AS WELL...GIVEN THE SLOW MEAN STORM MOTION VECTOR...AND INCREASING PRECIPITABLE WATER. ACTIVITY WILL GRADUALLY TRANSLATE NORTHEASTWARD THROUGH THE OVERNIGHT HOURS...DIMINISHING A BIT AFTER SUNSET. HOWEVER... ADDITIONAL SHOWERS/STORMS ARE POSSIBLE AS ANOTHER WAVE MOVES THROUGH...AND THE LOW LEVEL JET KICKS IN. THESE WILL MOST LIKELY AFFECT NORTHERN ARKANSAS. THERE WILL LIKELY BE A BRIEF BREAK DURING THE DAY FRIDAY. HOWEVER... COLD FRONT WILL START TO MAKE ITS WAY INTO THE REGION LATE FRIDAY AFTERNOON AND EARLY FRIDAY EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND OVERSPREAD THE AREA...PARTICULARLY IN THE NORTHWEST. DUE TO ALREADY WET GROUND...THE ADDITIONAL RAINFALL EXPECTED COULD CAUSE FLASH FLOODING. AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE...WITH HIGHER TOTALS OF FIVE INCHES OR MORE NOT OUT OF THE QUESTION. FOR THIS REASON...HAVE ISSUED A FLASH FLOOD WATCH FOR NORTHWEST/NORTH CENTRAL ARKANSAS BEGINNING FRIDAY EVENING THROUGH MID DAY SATURDAY. IF MODEL TRENDS ARE ANY INDICATION... THIS MAY NEED TO BE ADJUSTED SOUTHWARD A BIT IN THE NEXT 12-24 HOURS. THE FRONT WILL MOVE INTO CENTRAL/SOUTHERN ARKANSAS MID DAY INTO LATE SATURDAY...WITH SHOWERS/STORMS CONTINUING. WHILE LOCALIZED HEAVY RAINFALL IS A POSSIBILITY THEN...IT/S NOT EXPECTED TO BE AS WIDESPREAD. FRONT SHOULD CLEAR OUT BY LATE SATURDAY...WITH COOLER WEATHER IN THE OFFING. && .LONG TERM...MONDAY THROUGH THURSDAY NO MAJOR CHANGES WERE MADE TO THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 70 81 71 81 / 60 30 50 70 CAMDEN AR 70 85 71 88 / 50 10 20 60 HARRISON AR 67 82 68 78 / 60 30 80 80 HOT SPRINGS AR 71 85 73 83 / 50 10 20 70 LITTLE ROCK AR 71 86 72 84 / 40 20 20 70 MONTICELLO AR 72 90 73 89 / 30 10 20 60 MOUNT IDA AR 72 84 74 83 / 50 10 30 70 MOUNTAIN HOME AR 68 82 68 81 / 60 30 80 80 NEWPORT AR 71 83 71 81 / 60 30 30 70 PINE BLUFF AR 71 85 72 85 / 30 10 20 70 RUSSELLVILLE AR 70 83 71 81 / 50 20 50 80 SEARCY AR 70 83 70 82 / 50 20 30 70 STUTTGART AR 71 85 72 86 / 40 20 20 70 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON FOR BAXTER-BOONE-MARION-NEWTON-SEARCY. && SHORT TERM...57 / LONG TERM...62
Hazardous weather outlook, May 30, 3:35 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 335 PM CDT THU MAY 30 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 335 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHWEST HALF OF THE STATE THROUGH THE EVENING HOURS. THERE IS A THREAT FOR TORNADOES...ESPECIALLY IN WEST CENTRAL AND CENTRAL SECTIONS... THROUGH 9 PM. ALSO... DAMAGING WIND GUSTS ARE EXPECTED... ALONG WITH HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY YET ANOTHER DISTURBANCE IS EXPECTED TO MOVE THROUGH THE REGION ON FRIDAY AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH THE NATIONS MID SECTION. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY AND SOME OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE...ESPECIALLY IN THE AFTERNOON HOURS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS BUT THE TORNADO THREAT CAN NOT BE DISCOUNTED ENTIRELY. IN ADDITION TO THE POSSIBILITY OF STRONG STORMS...THE MOISTURE LADEN AIR MASS COULD ALSO LEAD TO LOCALLY HEAVY RAIN. ROUGHLY THE NORTHERN HALF OF THE STATE IS UNDER A SLIGHT RISK OF SEVERE WEATHER FRIDAY. THE AFOREMENTIONED UPPER TROUGH WILL MOVE OFF TO THE NORTHEAST ON SATURDAY FINALLY ALLOWING A SLOW MOVING COLD FRONT TO ADVANCE INTO THE STATE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BOUNDARY AND SOME OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AND HEAVY RAIN THE MAIN CONCERN. THE AREA OF CONCERN WILL BE ALONG THE BOUNDARY ITSELF AND WILL COVER A MUCH LARGER AREA THAN TODAY OR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 56
In the hours before
Local storm report, May 30, 3:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
352 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO MEYERS 34.46N 93.35W
05/30/2013 GARLAND AR LAW ENFORCEMENT
TORNADO WAS REPORTED.
&&
55Local storm report, May 30, 3:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FUNNEL CLOUD HATFIELD 34.49N 94.38W
05/30/2013 POLK AR LAW ENFORCEMENT
&&
55Local storm report, May 30, 4:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
403 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO COVE 34.44N 94.41W
05/30/2013 POLK AR LAW ENFORCEMENT
DAMAGE REPORTED IN COVE.
&&
55Local storm report, May 30, 4:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
405 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM FUNNEL CLOUD BRADY MOUNTAIN RECREATI 34.58N 93.27W
05/30/2013 GARLAND AR LAW ENFORCEMENT
&&
55Local storm report, May 30, 4:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
417 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO BRADY MOUNTAIN RECREATI 34.58N 93.27W
05/30/2013 GARLAND AR LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES WERE REPORTED TO BE DOWN.
&&
55Local storm report, May 30, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM FUNNEL CLOUD MOUNTAIN PINE 34.57N 93.17W
05/30/2013 GARLAND AR LAW ENFORCEMENT
&&
55The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
9.5 hours before the tornado, 207 km from the path. May 30, 2013.
- Mixed-layer CAPE
- 2018 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 2009 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.9
- 0-3 km lapse rate
- 5.1 K/km
Shreveport, LA (KSHV), 00:00Z
2.5 hours after it, 207 km from the path. May 31, 2013.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 2653 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.1
- 0-3 km lapse rate
- 6.8 K/km
The surface observations
J Lynn Helms/De Queen (DEQ), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 112 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 30, 2013
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 2:08 PM CDT | EF1 | Polk, AR | 0.8 | 200 | $35,000 | ||
| May 30 | 3:00 PM CDT | EF2 | Montgomery, AR | 3.4 | 400 | 2 | $250,000 | |
| May 30 | 3:03 PM CDT | EF1 | Pike, AR | 1.5 | 300 | $10,000 | ||
| May 30 | 3:08 PM CDT | EF0 | Payne, OK | 0.3 | 100 | |||
| May 30 | 3:15 PM CDT | EF0 | Payne, OK | 0.7 | 100 | |||
| May 30 | 3:16 PM CDT | EF2 | Pike, AR | 9.0 | 300 | 5 | $145,000 | |
| May 30 | 3:26 PM CDT | EF0 | Payne, OK | 1.6 | 200 | |||
| May 30 | 3:35 PM CDT | EF2 | Polk, OK to AR | 8.6 | 800 | 5 | $295,000 | |
| May 30 | 3:35 PM CDT | EF1 | Garland, AR to OK | 8.7 | 300 | $100,000 | ||
| May 30 | 3:37 PM CDT | EF0 | Payne, OK | 0.4 | 50 | |||
| May 30 | 3:49 PM CDT | EF1 | Garland, AR | 7.2 | 300 | $500,000 | ||
| May 30 | 4:01 PM CDT | EF0 | Creek, OK | 0.1 | 50 | |||
| May 30 | 4:10 PM CDT | EF1 | Muscatine, IA | 2.4 | 100 | $25,000 | ||
| May 30 | 4:44 PM CDT | EF1 | Rock Island, IL to IA | 4.0 | 150 | $140,000 | ||
| May 30 | 5:35 PM CDT | EF0 | Whiteside, IL | 0.6 | 25 | |||
| May 30 | 5:58 PM CDT | EF0 | Garvin, OK | 0.4 | 200 | |||
| May 30 | 6:10 PM CDT | EF1 | Montgomery, AR | 3.2 | 200 | $15,000 | ||
| May 30 | 6:49 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 30 | 6:54 PM CDT | EF0 | Mayes, OK | 0.1 | 50 | |||
| May 30 | 7:08 PM CDT | EF0 | Mayes, OK | 0.6 | 100 | |||
| May 30 | 7:24 PM CDT | EF1 | Mayes, OK | 2.1 | 200 | |||
| May 30 | 7:46 PM CDT | EF1 | Saline, AR | 1.7 | 250 | $25,000 | ||
| May 30 | 8:40 PM CDT | EF2 | Tulsa, OK | 5.6 | 450 | $3.0 million | ||
| May 30 | 9:13 PM CDT | EF1 | Pulaski, AR | 0.2 | 150 | $150,000 | ||
| May 30 | 9:36 PM CDT | EF1 | Grant, AR | 0.4 | 200 | 1 | $25,000 | |
| May 30 | 12:20 AM CDT | EF1 | Howell, MO | 4.3 | 400 | $5,000 | ||
| May 30 | 12:25 AM CDT | EF1 | Monroe, AR | 0.4 | 100 | $25,000 | ||
| May 30 | 12:50 AM CDT | EF1 | Monroe, AR | 3.3 | 200 | 1 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.